Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 13, 2000, 9:21 PM EDT for Queens County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2000, 9:21 PM EDT (01:21 UTC)
- Expired
- May 13, 2000, 9:45 PM EDT
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Queens County, NY
The radar
The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS51 KOKX 140121
SVRNYC
NJC017-NYC061-081-140145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
921 PM EDT SAT MAY 13 2000
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
IN NORTHEASTERN NEW JERSEY...
EASTERN HUDSON...
IN SOUTHEASTERN NEW YORK STATE...
QUEENS...
NEW YORK (MANHATTAN)...
* UNTIL 945 PM EDT...
* AT 921 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF HOBOKEN...MOVING EAST AT 45 MPH.
* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
LAGUARDIA AIRPORT AROUND 925 PM EDT...
REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM EDT, 6 hours 51 minutes earlier.
Area forecast discussion, May 13, 2:30 PM EDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT SAT MAY 13 2000 DISC: SFC PLOT SHOWS THERE STILL IS SOME COLD AIR DAMMING SITTING OVR THE RGN ATTM. WMFNT IS SLOWLY SNAKING ITS WAY THRU SRN NJ AND INTO ERN PA. BEHIND THE FNT TEMPS HAVE JUMPED WL INTO THE MID AND UPR 70S. SOME LOCATIONS ARE RPTNG LWR 80S WITH DP IN THE MID 60S. BOTH SAT AND RADAR PIX SHOWS THAT THE CONVECTION IS BREAKING OUT JUST TO THE W OF THE WMFNT. NEW MOSAIC RADAR LOOP HAS SOME TSTM ACTIVITY DVLPNG OVR NRN PA SW OF BGM/ELM. MOVMNT OF THE CELLS ARE ARND 260/30-40KT. NEW BUFKIT SHOWS THAT OUR LOCAL AREA SHD BREAK THE CAP ARND 19-20Z. IF THIS IS TRUE WE STL CUD GET INTO THE STRG/SVR TSTMS FOR A FEW HRS. OUR LATEST WND VAD SHOWS THAT SOME MID LVL COOLING IS BEGINNING TO DVLP OVRHEAD. ALL MODELS SHOWS THAT THERE IS SOME WAA TAKING PLACE AT H8 AND THERE IS AN OMEGA FIELD THAT WLL MOVE THRU THE RGN ARND 00Z. CURRENT SFC OBS SHOWS THAT WE ARE STRNG TO BREAK OUT FRM THE LWR DECK AND ONLY SOME SCT AND AC. THIS WL LET THE TEMPS GO INTO THE 70S. LI/S ARE STILL IN THE -2/-3 RANGE AND WITH A STRNG TSTM POP CAN NOT RULE OUT THE POT FOR A COUPLE OF STRG/SVR CELLS TO MOVE THRU. WL ADD A THROUGH THIS EVE PORTION AND MENTION SHWRS/TSTMS FOR THE REMAINDER OF THIS AFTERNOON. ALL MODELS SHOWS THAT THE CDFNT SHD ARRIVE ARND 03-06Z. AVN HAS A LRG AMOUNT OF QPF COMING THRU WITH THE FNT. THIS IS NOT BAD AS LOOKING AT THE PW BUFKIT HAS US ARND 1.5IN. SO...SOME OF THE TSTMS/SHWRS MAY BE HVY AT TIMES. WL JUST SAY SOME WITH STRG GUSTY WINDS AND HVY DOWNPOURS. ONCE FNT MOVES E OF THE ARE HI PRES BEGINS TO MOVE IN AND REST OF FCST PD LKS GD. MARINE...NO PROBLMS...WNDS/WVS XPCTD TO RMN BLO SCA. .OKX...NONE.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:14 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 46 min |
| May 13, 9:21 PM EDT | Severe Thunderstorm Warning | OKX | New York | 24 min |
| May 13, 9:25 PM EDT | Severe Thunderstorm Warning | OKX | Kings | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.